Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 166, NWS Lubbock, TX

July 6, 2004Bailey County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 6, 2004, 10:17 PM CDT for Bailey County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2004, 10:17 PM CDT (03:17 UTC)
Expired
Jul 6, 2004, 11:00 PM CDT
In force
43 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Bailey County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 9:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2219 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 070317
SVRLBB
TXC017-070400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1016 PM CDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAILEY COUNTY IN NORTHWEST TEXAS

* UNTIL 1100 PM CDT

* AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTH OF MAPLE...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE MULESHOE
  WILDLIFE REFUGE....MAPLE...NEEDMORE...ENOCHS AND BULA.

AGAIN...LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE 
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3412 10299 3383 10303 3384 10261 3416 10263

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:47 PM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, Jul 6, 3:47 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED TEMPS/POPS
NATIONAL WEATHER SERVICE LUBBOCK TX
346 PM CDT TUE JUL  6 2004

.SHORT TERM...
OUTFLOW BOUNDARY GENERATED BY LAST NIGHTS MCS MOVED INTO THE PERMIAN
BASIN LATE THIS MORNING. ANOTHER BOUNDARY...SEEN ON SATELLITE AND
88D RADAR AT 18Z HAS BEEN STATIONARY ACROSS THE SOUTH PLANS FOR THE
PAST FEW HOURS. THIS BOUNDARY STRETCHED FROM NEAR MORTON TO JUST
NORTH OF LUBBOCK TO PADUCAH. AT THE SAME TIME A WEAK COLD FRONT WAS
SLOWLY SLIDING SOUTH THROUGH THE TEXAS PANHANDLE. EXPECT THESE
BOUNDARIES TO BECOME THE FOCUS FOR THUNDERSTORM INITIATION. WITH
GOOD DIRECTIONAL SHEAR AND INSTABILITY SOME OF THESE STORMS MAY
BECOME SEVERE. ALSO THUNDERSTORMS ARE CURRENTLY DEVELOPING OVER THE
SANGRE DE CRISTO MOUNTAIN RANGE IN NORTHEAST NEW MEXICO. AN MCS
EXPECTED TO DEVELOP LATER THIS AFTERNOON OVER NORTHEAST NEW MEXICO
AND MOVE SOUTHEAST ACROSS THE TEXAS PANHANDLE AND SOUTH PLAINS. HAVE
THUS CONTINUED WITH LIKELY POPS FOR TONIGHT WITH MENTION OF SEVERE
IN ZONES AND GRIDS. FOR WEDNESDAY HAVE GONE WITH SLIGHT CHANCE OF
POPS SOUTHEAST ZONES DURING THE MORNING WITH POSSIBLE LINGERING
SHOWERS FROM OVERNIGHT MCS. SHOWERS AND THUNDERSTORMS AGAIN EXPECTED
TO DEVELOP OVER THE HIGHER TERRAIN OF EASTERN NEW MEXICO WEDNESDAY
AND HAVE INSERTED SLIGHT CHANCE OF POPS OVER FAR WESTERN COUNTIES
DURING THE AFTERNOON.

.LONG TERM...
GFS GIVING INDICATION THAT CONVECTION ALONG FRONT RANGE OF NM MAY
ORGANIZE AND MOVE SE INTO THE AREA WED EVE/OVERNITE. LOOKS LIKE ONLY
A SLGT CHC WARRANTED AS UPR RIDGE BUILDS NE A BIT AND NW FLOW
WEAKENS. BY THU...UPR FLOW TRANSITIONS TO WEAK SOUTHWESTERLY WITH A
SFC TROF FORMING FROM E CO INTO E NM. AS THE RIDGE BUILDS OVERHEAD
ON THU EXPECT WARM MID-LVLS TO CAP CONVECTION EXCEPT FOR IN VICINITY
NM MTNS AND THE SFC TROF. IF TSTMS CAN DEVELOP IN E NM THEY MAY
SLOWLY MOVE INTO OUR WESTERN COUNTIES DURING THE EVE BEFORE
DISSIPATING AFTER SUNSET...TRIMMED BACK POPS INTO THE WRN COUNTIES
FOR THU. BY FRI...ECMWF/GFS SHOW A WEAK SHTWV MOVING ACROSS THE
CENTRAL ROCKIES INTO THE HIGH PLAINS. THIS WAVE WILL TAP INTO
SUBTROPICAL MOISTURE PLUME AND SHOULD INDUCE SCT CONVECTION TO BREAK
OUT IN THE HIGHER TERRAIN OF CO/NM BUT UNCERTAIN IF CAP CAN BE
OVERCOME AS FAR SOUTH AS THE SPLNS. SCALED BACK POPS FRI AFTN/EVE TO
THE NW COUNTIES... AGAIN IN VICINITY OF SFC TROF.

BY THE WEEKEND WOULD NORMALLY EXPECT VERY WARM AND DRY CONDITIONS
WITH CONVECTION CONFINED TO NM AS UPR RIDGE BUILDS BACK INTO OVER
THE AREA...WITH THE ECMWF REALLY SHOWING A STRONG RIDGE CENTERED
OVER CENTRAL NM. HOWEVER...SOME QUESTION AS TO EVOLUTION OF AN
EASTERLY WAVE THAT THE GFS MOVES FROM THE WRN GOM INTO CENTRAL TX BY
LATE SAT. ATTM IT DOES NOT APPEAR THAT THE WAVE WILL BE STRONG
ENOUGH TO INTRODUCE POPS FRO THE SPLNS...BUT IT MAY HAVE AN EFFECT
ON CLOUD COVER AND HIGH TEMPS WITH SLIGHTLY MORE MOIST/COOLER
COLUMN. MAINTAINED HIGHS IN THE MID 90S WITH VERY LOW POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       64  91  65  94 /  60  20  20  20
TULIA        65  91  67  95 /  60  10  30  10
PLAINVIEW    67  91  68  95 /  60  10  20  10
LEVELLAND    67  94  66  96 /  60  10  20  20
LUBBOCK      67  93  69  96 /  60  10  20  10
BROWNFIELD   69  95  67  97 /  60  10  20  10
CHILDRESS    68  91  72  97 /  60  20  30  10
SPUR         70  92  71  97 /  60  20  20  10
ASPERMONT    71  93  73  96 /  60  20  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/33
Hazardous weather outlook, Jul 6, 10:43 AM CDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1043 AM CDT TUE JUL 6 2004

TXZ021>044-080430-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1043 AM CDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE
EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY
AND TONIGHT.

A COUPLE OF OUTFLOW BOUNDARIES FROM LAST NIGHTS THUNDERSTORMS WERE
LOCATED OVER OVER THE CENTRAL AND SOUTHERN SOUTH PLAINS LATE THIS
MORNING. THESE BOUNDARIES WILL BECOME THE FOCUS FOR SCATTERED TO
NUMEROUS THUNDERSTORMS LATER THIS AFTERNOON. THE MAIN AREA OF
CONCERN WILL BE NEAR AND SOUTH OF A PADUCAH TO ABERNATHY TO MORTON
LINE. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THESE
THUNDERSTORMS.

ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS OF NEW
MEXICO THIS AFTERNOON AND MOVE SOUTHEAST INTO THE PANHANDLE AND
NORTHWEST SOUTH PLAINS DURING THE EVENING. AS THIS CLUSTER OF
THUNDERSTORMS BECOMES ORGANIZED THE THREAT OF DAMAGING WINDS WILL
ACCOMPANY THE LEADING EDGE AS IT MOVES SOUTHEAST ACROSS THE
PANHANDLE INTO THE NORTHERN SOUTH PLAINS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jul 6, 7:36 PM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
736 PM CDT TUE JUL 6 2004

TXZ021>023-027>029-033>035-070230-
BAILEY-CASTRO-COCHRAN-HALE-HOCKLEY-LAMB-LUBBOCK-PARMER-SWISHER-
736 PM CDT TUE JUL 6 2004

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT ACROSS MUCH OF THE
CENTRAL AND WESTERN SOUTH PLAINS AND SOUTHWESTERN PANHANDLE UNTIL
10 PM THIS EVENING. THE FOLLOWING COUNTIES REMAIN IN THIS WATCH...

BAILEY...CASTRO...COCHRAN...HALE...HOCKLEY...LAMB...LUBBOCK...
PARMER AND SWISHER.

STRONG THUNDERSTORMS IN EASTERN NEW MEXICO ARE APPROACHING THE
WESTERN SOUTH PLAINS AND SOUTHWESTERN PANHANDLE AND MAY AFFECT THIS
AREA AROUND 830 PM TO 930 PM. STORMS COULD ALSO DEVELOP ACROSS WEST
TEXAS PRIOR TO THE ARRIVAL OF STORMS FROM NEW MEXICO. HAIL UP TO
THREE INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS
LIGHTNING ARE POSSIBLE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

MCQUEEN
Special weather statement, Jul 6, 10:15 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1015 PM CDT TUE JUL 6 2004

TXZ021>044-070500-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1015 PM CDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 584 FOR ALL OF THE TEXAS SOUTH PLAINS...THE ROLLING PLAINS...
AND THE SOUTHERN PANHANDLE UNTIL 400 AM WEDNESDAY MORNING. THIS
WATCH INCLUDES THE FOLLOWING COUNTIES...

PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...BAILEY...
LAMB...HALE...FLOYD...MOTLEY...COTTLE...COCHRAN...HOCKLEY...
LUBBOCK...CROSBY...DICKENS...KING...YOAKUM...TERRY...LYNN...GARZA...
KENT...AND STONEWALL.

A VERY STRONG MESO-SCALE CONVECTIVE SYSTEM WILL CROSS THROUGH THE
SOUTH PLAINS OVERNIGHT AND INTO THE ROLLING PLAINS AFTER MIDNIGHT.
THIS SYSTEM OF THUNDERSTORMS WILL BE CAPABLE OF HAIL UP TO TWO INCHES
IN DIAMETER...WIND GUSTS TO 70 MPH...AND INTENSE RAINFALL.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

MCQUEEN

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 9:37 PM CDTSevere Thunderstorm WarningLUBLamb68 min
Jul 6, 9:46 PM CDTSevere Thunderstorm WarningLUBBailey29 min
Jul 6, 9:49 PM CDTSevere Thunderstorm WarningLUBCochran56 min
Jul 6, 10:42 PM CDTSevere Thunderstorm WarningLUBFloyd63 min
Jul 6, 10:46 PM CDTSevere Thunderstorm WarningLUBCochran29 min
Jul 6, 10:54 PM CDTSevere Thunderstorm WarningLUBHockley66 min
Jul 6, 11:01 PM CDTSevere Thunderstorm WarningLUBHale44 min
Jul 6, 11:13 PM CDTSevere Thunderstorm WarningLUBTerry62 min
Jul 6, 11:18 PM CDTSevere Thunderstorm WarningLUBLubbock57 min
Jul 6, 11:33 PM CDTSevere Thunderstorm WarningLUBLynn57 min
Jul 6, 11:44 PM CDTSevere Thunderstorm WarningLUBCrosby61 min
Jul 6, 11:47 PM CDTSevere Thunderstorm WarningLUBHale28 min
Jul 7, 12:16 AM CDTSevere Thunderstorm WarningLUBLubbock29 min
Jul 7, 12:19 AM CDTSevere Thunderstorm WarningLUBGarza56 min
Jul 7, 12:36 AM CDTSevere Thunderstorm WarningLUBCastro39 min
Jul 7, 12:41 AM CDTSevere Thunderstorm WarningLUBKent64 min
Jul 7, 12:53 AM CDTSevere Thunderstorm WarningLUBSwisher67 min
Jul 7, 1:10 AM CDTSevere Thunderstorm WarningLUBChildress65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.